Alert archive / Colorado / Flash Flood Warnings in 2019

Flash Flood Warning 54, NWS Pueblo, CO

September 3, 2019Huerfano County, Colorado

NWS Pueblo, CO issued this flash flood warning at Sep 3, 2019, 11:03 PM MDT for Huerfano County, Colorado. It was in force for 117 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 3, 2019, 11:03 PM MDT (05:03 UTC)
Expired
Sep 4, 2019, 1:00 AM MDT
In force
117 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Flood severity
None

County Huerfano County, CO

What was reported inside it

TimeReportWhereRemark
Sep 3, 11:30 PM MDTFLASH FLOOD2 W La Veta, COCOUNTY ROAD 430 FLOODED AT MIDDLE CREEK.
Sep 3, 11:45 PM MDTFLASH FLOOD1 Sse La Veta Pass, COCOUNTY ROAD 442 WASHED OUT LEAVING RESIDENTS IN THE AREA STRANDED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 5.1 hours before the alert went out and 302 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2019-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 933 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2019-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
933 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
1815 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

108 
WGUS55 KPUB 040503
FFWPUB
COC055-040700-
/O.NEW.KPUB.FF.W.0054.190904T0503Z-190904T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pueblo CO
1103 PM MDT Tue Sep 3 2019

The National Weather Service in Pueblo has issued a

* Flash Flood Warning for...
  South central Huerfano County in southeastern Colorado...

* Until 100 AM MDT.

* At 1102 PM MDT, emergency management reported thunderstorms
  producing heavy rain across the warned area. Flash flooding is
  expected to begin shortly.

* Some locations that will experience flooding include...
  Spring Burn Scar south of Highway 160 in Huerfano county,
  southeastern Spring Burn Scar north of Highway 160, Indian Creek on
  the southeastern Spring Burn Scar and La Veta.

This includes the following areas, Sulphur Springs on Indian Creek,
County Road 421 near Indian Creek, South Abeyta Creek near County
Road 442, South Abeyta Creek near County Road 441, and North Abeyta
Creek near Highway 160.
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3764 10501 3743 10502 3750 10516 3760 10518

$$

ep
3 follow-up statements
884 
WGUS75 KPUB 040526
FFSPUB

Flash Flood Statement
National Weather Service Pueblo CO
1126 PM MDT Tue Sep 3 2019

COC055-040700-
/O.CON.KPUB.FF.W.0054.000000T0000Z-190904T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Huerfano CO-
1126 PM MDT Tue Sep 3 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 AM MDT FOR
SOUTH CENTRAL HUERFANO COUNTY...

At 1123 PM MDT, emergency management reported flash flooding along 
Middle Creek in the Spring Burn Scar. Radar indicates thunderstorms 
with heavy rain along and north of Highway 160 between La Veta and 
La Veta Pass. 

Some locations that will experience flooding include...
Spring Burn Scar south of Highway 160 in Huerfano county,
southeastern Spring Burn Scar north of Highway 160, Indian Creek on
the southeastern Spring Burn Scar and La Veta.

This includes the following areas, Sulphur Springs on Indian Creek,
County Road 421 near Indian Creek, South Abeyta Creek near County
Road 442, South Abeyta Creek near County Road 441, and North Abeyta
Creek near Highway 160.
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.

&&

LAT...LON 3764 10501 3743 10502 3750 10516 3760 10518

$$

ep
741 
WGUS75 KPUB 040555
FFSPUB

Flash Flood Statement
National Weather Service Pueblo CO
1155 PM MDT Tue Sep 3 2019

COC055-040700-
/O.CON.KPUB.FF.W.0054.000000T0000Z-190904T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Huerfano CO-
1155 PM MDT Tue Sep 3 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 AM MDT FOR
SOUTH CENTRAL HUERFANO COUNTY...

At 1154 PM MDT, emergency management reported flash flooding along 
Middle Creek in the Spring Burn Scar. Radar and rain gages indicate 
one to two inches of rain has fallen across the lower portions of 
the Middle Creek drainage. 

Some locations that will experience flooding include...
Spring Burn Scar south of Highway 160 in Huerfano county,
southeastern Spring Burn Scar north of Highway 160, Indian Creek on
the southeastern Spring Burn Scar and La Veta.

This includes the following areas, Sulphur Springs on Indian Creek,
County Road 421 near Indian Creek, South Abeyta Creek near County
Road 442, South Abeyta Creek near County Road 441, and North Abeyta
Creek near Highway 160.
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.

&&

LAT...LON 3764 10501 3743 10502 3750 10516 3760 10518

$$

ep
127 
WGUS75 KPUB 040657
FFSPUB

Flash Flood Statement
National Weather Service Pueblo CO
1257 AM MDT Wed Sep 4 2019

COC055-040707-
/O.EXP.KPUB.FF.W.0054.000000T0000Z-190904T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Huerfano CO-
1257 AM MDT Wed Sep 4 2019

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL HUERFANO COUNTY WILL
EXPIRE AT 100 AM MDT...

The heavy rain has ended. Flood waters are receding. Flooding is no 
longer expected to pose a threat. Please continue to heed any 
remaining road closures.

LAT...LON 3764 10501 3743 10502 3750 10516 3760 10518

$$

mw

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 3:24 PM MDT, 7 hours 39 minutes earlier.

Area forecast discussion, Sep 3, 3:24 PM MDT, 7 hours 39 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
324 PM MDT Tue Sep 3 2019

.SHORT TERM...(This evening through Wednesday)
Issued at 323 PM MDT Tue Sep 3 2019

Currently, GOES water vapor and upper air analysis show an upper
level ridge building over the region, centered over Colorado,
resulting in very weak flow aloft. Moisture is wrapping around the
southern and western portions of the ridge, and TPW is just recently
starting to increase over the Continental Divide, where values are
now slightly above normal. TPW remains slightly below normal over
the rest of the forecast area. As a result, thunderstorms are slowly
developing over the high terrain late this afternoon. Further east,
a cold front moved south across the eastern Colorado plains earlier
today, leaving gusty northerly to northeasterly winds across the
plains. Despite the northerly flow, temperatures have reached the
mid 90s across the plains, and mid 80s in Colorado Springs and the
high valleys.

Tonight, isolated to scattered showers and thunderstorms will
persist across the high terrain through around midnight. Given a
lack of steering flow, activity should stay over the mountains.
Although, an outflow boundary could kick off a shower or storm over
the valleys or adjacent plains, but this is unlikely. The main
threats with storms will be lightning and winds gusting to 45 mph. A
lack of instability, shear, and TPW will limit the severe and heavy
rain threat. Winds across the plains will continue to turn easterly
and weaken overnight. Low stratus clouds will develop over portions
of the eastern plains within the moist upslope flow. Overnight lows
will be around 60 across the plains and Colorado Springs, and 40s to
50s in the high valleys.

Tomorrow, the ridge will continue to build over the region with weak
flow aloft and moisture continuing to increase over southern
Colorado. Low clouds present across the plains will clear quickly
shortly after sunrise. Thunderstorms are expected to again develop
over the mountains during the afternoon, with better coverage and
earlier development than today due to increased moisture. Coverage
east of the high terrain will again be isolated due to weak steering
flow and a lack of forcing. Shear and CAPE will remain weak so
storms will stay sub-severe. With better moisture in place and slow
storm movement, heavy rainfall and flash flooding, especially over
burn scars, will be possible. Lightning and winds gusting to 45 mph
will be the main threats with all storms. Temperatures will be
slightly warmer, with highs in the mid 90s across the plains, around
90 in Colorado Springs, and 80s in the high valleys. Winds will be
breezy out of the southeast during the day.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 323 PM MDT Tue Sep 3 2019

An upper level ridge will be centered over the area Wed night
through Thu.  Wed evening it looks like mainly the mtns along the
Continental Divide and the Pikes Peak area will see some isolated
showers/tstms.  Then on Thu afternoon and into the evening,
scattered showers/tstms will develop over all the mtn areas, with
the Palmer Divide and the high valleys probably seeing some isolated
precip.  Temps on Thu will be above average, with highs across the
plains being in the 90s and about 10 deg above average, and in the
high valleys highs should be in the lower and mid 80s, or about 5
deg above average.

Fri, a disturbance moves across the area early in the day and a
front moves thru the southeast plains, with low and mid level
upslope flow in the afternoon.  Forecast models show precip over the
mtns and high valleys in the afternoon and evening hours, with
storms moving over the I-25 corridor in the evening, and a few
spreading across the southeast plains as well. A stronger system
moves thru the Dakotas on Sat, sending another front into eastern
CO.  Scattered to widespread precip chances are expected Sat
afternoon and evening across southern CO, and some precip may
continue into the late night hours across southeast CO.  Temps will
be a little cooler Fri and Sat.

Sun, an upper level trof will move into the Great Basin, with
increasing south to southwest winds over southern CO.  The trof will
then move across CO Sun night.  Scattered to widespread precip is
expected Sun afternoon and into Sun night.  Temps on Sun are
expected to be above average, with highs in the 80s over southeast
CO, and in the 70s in the high valleys.

Mon looks like a drier and warmer day, but then another disturbance
moves across the area on Tue with precip chances returning.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 323 PM MDT Tue Sep 3 2019

VFR and dry conditions are expected at the three TAF sites (KALS,
KCOS, KPUB) over the next 24 hours.  Gusty winds currently ongoing
at all three sites will become light and from the east after 6 PM
this evening. Low clouds will develop across the eastern plains
overnight, including near/over KCOS and KPUB, with a low probability
of MVFR CIGs developing. There is just a low chance of a shower or
weak thunderstorm developing in the vicinity of any of the three TAF
sites this evening, and again late tomorrow afternoon and evening.
Regardless, nearby thunderstorms may send gusty outflow winds
through any of the sites.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...LINE
LONG TERM...28
AVIATION...LINE
Hazardous weather outlook, Sep 3, 11:47 AM MDT, 11 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1147 AM MDT Tue Sep 3 2019

COZ058>089-093>099-041800-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1147 AM MDT Tue Sep 3 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered showers and thunderstorms are expected to
develop over the mountains and high valleys this afternoon and
early evening, mainly after 3 PM. Very isolated showers and
thunderstorms will then spread to the Interstate 25 corridor
through the evening. Any storms that do develop will produce
lightning and have the potential to produce gusty winds up to 45
mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Isolated to scattered afternoon and evening showers and thunderstorms
are expected over and near the higher terrain Wednesday and Thursday.
With weak steering flow aloft, storms will be slow moving, leading
to the potential for locally heavy rainfall and possible flash flooding,
especially across area burn scars.

Cooler temperatures with more widespread shower and thunderstorm activity
can be expected for Friday through Monday, as several weather systems
dig into the Great Basin and then continue across the Rockies. Storm
threats through the weekend include locally heavy rainfall and gusty
outflow winds, with small hail also possible with stronger storms.
Flash flooding will also remain possible, mainly on area burn
scars.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed today or tonight.

12/12

Nearby

Flash Flood Warnings in Colorado, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.